Montana, 2008

Wildfire in Montana, August 1 to 7, 2008

August 1 to 7, 2008 · NWS BYZ · 1 event in 1 county or zone

The Tumble Creek Wildfire started approximately 420pm on the afternoon of August 1st. It's location was in the West Fork of the Stillwater River drainage approximately 8 miles west of the Woodbine Campground, and 1 mile south of the Absaroka/Beartooth Wilderness boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Tumble Creek Wildfire started approximately 420pm on the afternoon of August 1st. It's location was in the West Fork of the Stillwater River drainage approximately 8 miles west of the Woodbine Campground, and 1 mile south of the Absaroka/Beartooth Wilderness boundary. The wildfire was lightning caused and burned around 380 acres and was contained on August 8th. The fuels involved were timber (litter and understory).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 1, 1:48 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 1, 1:48 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT FRI AUG 1 2008

.SHORT TERM...VALID FOR SAT AND SUN...

FIRE WEATHER CONTINUES TO BE MAIN CONCERN THIS FORECAST PERIOD.
NO CHANGES TO CURRENT RED FLAG WARNING FOR THE WESTERN HALF OF THE
AREA THAT WILL CONTINUE TO MIDNIGHT FOR CRITICAL FIRE WEATHER.
SOUTHWESTERLY WINDS ARE CONTINUING TO MIX OUT AHEAD OF AN
APPROACHING COLD FRONT AS TEMPERATURES CONTINUE TO APPROACH THE
CENTURY MARK AND RELATIVE HUMIDITES FALL INTO THE 10 TO 15 PERCENT
RANGE. THIS AIRMASS WILL BE REPLACED BY GUSTY NORTH/NORTHWEST
WINDS THIS EVENING AS A COLD FRONT DROPS SOUTHEAST ACROSS THE
FORECAST AREA. THE MOST EXTREME CONDITIONS STILL LOOK TO FOCUS ON
THE WEST PORTION OF THE AREA. IN THE EAST...SOUTHEAST LOW LEVEL
FLOW ADVECTING HIGHER DEW POINTS INTO THE AREA AND THUS KEEPING
RELATIVE HUMIDITIES WELL INTO THE 20S. THIS COMBINED WITH A LATE
NIGHT FRONTAL PASSAGE...WILL KEEP THEM OUT OF RED FLAG. STILL CANT
RULE OUT AN ISOLATED DRY STORM WITH FRONTAL PASSAGE. LATEST
GUIDANCE ALSO HINTS AT THIS FRONT LIFTING BACK NORTH THROUGH FAR
SOUTHERN PORTIONS OF THE FORECAST AREA AROUND RED LODGE INTO THE
PRYORS SATURDAY AFTERNOON. THIS IS A FARTHER NORTH TREND OF
POTENTIAL HEAT AND WINDS MIXING OUT IN THIS AREA AGAIN FOR THIS
TIMEFRAME. IF THIS TREND CONTINUES...WE WILL NEED TO EVALUATE FOR
ANOTHER RED FLAG FOR FAR SOUTHERN AREAS AGAIN SATURDAY AFTERNOON.

OTHERWISE...THE OVERALL TREND WILL BE COOLER A BIT MORE MOIST INTO
SUNDAY AS LOW LEVEL EASTERLY FLOW DOMINATES. ASSOCIATED
INSTABILITY WILL BE ON THE INCREASE FOR AN INCREASED THUNDERSTORM
THREAT AS WELL AS A SERIES OF UPPER LEVEL DISTURBANCES RIDE A
SOUTHWEST FLOW ALOFT AND ACT ON INSTABILITY. LATE SUNDAY INTO
SUNDAY NIGHT APPEARS BEST RISK FOR STORMS WITH BEST UPPER LEVEL
JET SUPPORT. AS A RESULT...HAVE RAISED THUNDERSTORM CHANCES.
TEMPERATURES SHOULD DROP OFF 10 TO 15 DEGREES BY SUNDAY OVER
TODAYS NEAR 100 DEGREE READINGS.

FRIEDERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

THE ONLY MAJOR ADJUSTMENTS TO THE FORECAST WERE TO POPS AND
TEMPERATURES FOR MONDAY. INCREASED PRECIPITATION CHANCES TO 30S
AND 40S AS A STRONG WAVE WRAPS AROUND THE SOUTHERN SIDE OF A
STRONG UPPER LOW OVER CENTRAL CANADA. COLD AIR ASSOCIATED WITH
THE UPPER LOW PUSHES SOUTH ACROSS THE AREA LEAVING MIX DOWN
TEMPERATURES IN THE MID 70S. GIVEN THE TIME OF YEAR AM RELUCTANT
TO GO THAT COLD JUST YET...BUT LOWERED HIGHS INTO THE LOW TO MID
80S. WITH CLOUD COVER AND PRECIPITATION IN THE AREA THAT SEEMS
REASONABLE. TROF STARTS TO PUSH EAST ON TUESDAY...BUT AREA WILL
REMAIN UNDER COOLER NORTHWEST FLOW...BUT DOWNSLOPE NATURE OF THE
FLOW WILL BEGIN TO DRY OUT THE LOWER LEVELS FOR LESS CHANCE OF
PRECIPITATION. SEASONAL TEMPERATURES CONTINUE WEDNESDAY WITH
MINIMAL PRECIPITATION CHANCES. THURSDAY INTO FRIDAY UPPER RIDGE
BUILDS NORTHWARD FOR TEMPERATURES BACK INTO THE 90S. EUROPEAN
SOLUTIONS HINT AT A STRONG OMEGA BLOCK FORMING OVER THE AREA WHICH
COULD RESULT IN SOME VERY WARM TEMPERATURES FRIDAY THROUGH THE
WEEKEND...BUT GFS BRINGS SOME ENERGY THROUGH TO FLATTEN THE RIDGE
AND KEEP TEMPERATURES A BIT MORE MODERATE. ALREADY ABOVE CLIMO FOR
THIS TIME FRAME SO WILL LOOK FOR A BIT BETTER CONTINUITY BEFORE
TRENDING WARMER. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS EXPECTED TONIGHT...EXCEPT FOR LOCALIZED MVFR
VISIBILITY DUE SMOKE IN THE VICINITY OF RED LODGE. A COLD FRONT
WILL MOVE THROUGH THE AREA OVERNIGHT WITH WINDS SHIFTING TO THE
NORTHWEST AND BECOMING GUSTY FOR A FEW HOURS BEHIND THE FRONT. A
FEW HIGH BASED THUNDERSTORMS WILL BE POSSIBLE NEAR THE
FRONT...WITH GUSTY OUTFLOW WINDS LIKELY CLOSE TO THE STORMS. THE
THREAT OF THUNDERSTORMS WILL DIMINISH BY MIDNIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 061/090 060/087 058/082 057/086 057/086 059/090 060/091
    12/T    22/T    33/T    31/B    12/T    22/T    21/U
LVM 050/090 050/086 049/081 048/085 048/086 049/088 050/088
    12/T    22/T    33/T    31/B    12/T    22/T    21/U
HDN 060/095 059/091 059/085 056/089 056/089 057/092 058/093
    11/T    21/B    34/T    42/T    12/T    21/U    21/U
MLS 066/093 063/090 061/084 057/087 057/087 058/092 059/092
    21/U    21/U    34/T    42/T    11/U    11/U    10/U
4BQ 064/093 062/091 059/083 056/086 056/087 057/091 058/092
    21/T    21/U    34/T    43/T    22/T    21/U    10/U
BHK 064/092 060/088 056/081 051/084 051/085 053/088 055/089
    21/N    21/U    33/T    32/T    21/B    11/U    10/U
SHR 058/094 056/089 056/084 053/085 053/086 053/089 054/089
    11/T    22/T    23/T    32/T    22/T    22/T    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 28>31-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 1, 2:03 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MDT FRI AUG 1 2008

MTZ028>042-056>058-063>068-WYZ098-099-022115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
303 PM MDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A PERIOD OF CRITICAL FIRE WEATHER WILL CONTINUE THROUGH THIS
EVENING. IT WILL BE VERY HOT AND DRY...WITH TEMPERATURES NEAR 100
DEGREES MANY PLACES THROUGH EARLY EVENING...AND HUMIDITIES NEAR 10
PERCENT. ISOLATED THUNDERSTORMS CAN BE EXPECTED FROM BILLINGS
SOUTH AND WESTWARD... AND THESE STORMS WILL PRODUCE LITTLE IF ANY
RAINFALL AND ERRATIC WINDS LATE THIS AFTERNOON AND EVENING. A COLD
FRONT THIS EVENING WILL BRING A WIND SHIFT TO THE NORTHWEST OR
NORTH. WINDS WILL STAY GUSTY FOR A COUPLE HOURS BEHIND THE FRONTAL
PASSAGE. THIS FRONT WILL REACH THE BILLINGS AREA AROUND
SUNSET...AND FAR SOUTHEAST MONTANA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beartooth Foothills

When
August 1, 3:20 PM MST to August 7, 11:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Park/Forest Service
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150311.